JOURNAL ARTICLE

A case series of drug-induced long QT syndrome and Torsade de Pointes

K L Tong, Y S Lau, W S Teo
Singapore Medical Journal 2001, 42 (12): 566-70
11989578

INTRODUCTION: Torsade de Pointes (Tdp) is a form of polymorphic ventricular tachycardia in the setting of prolonged QT interval. Any drug that prolongs repolarisation, and hence QT interval, may cause Tdp. Predisposing factors of drug-induced Tdp include female sex, bradyarrhythmia and hypokalaemia.

METHODS: We retrospectively analysed the case notes of 13 patients with drug-induced LQTS from 1991 to 2000 from National Heart Centre and Changi General Hospital.

RESULTS: Causative drugs in the series were amiodarone (seven patients, 54%), sotalol (two patients), quinidine (one patient), phenothiazine (two patients) and astemizole (one patient). There were eight females and all were Chinese. The mean age was 72 +/- nine years. The patients commonly present with syncope (38%) and cardiac arrest (38%). The mean corrected QTC interval was 545 ms. The most common precipitating factor was hypokalaemia (31%). Nine patients require cardiopulmonary resuscitation and two patients (15%) died. Nine patients (69%) had underlying structural heart disease such as ischaemic heart disease, valvular heart disease and hypertensive heart disease. The left ventricular ejection fraction was normal in six patients. The onset of Tdp ranged from Day 2 to Day 5 in the seven patient with amiodarone-induced LQTS. These were inpatients who were given intravenous loading doses of amiodarone. Both patients with sotalol-induced LQTS were females on sotalol 80 mg and 240 mg per day with Tdp occurring on Day 2 and 10 months respectively.

CONCLUSION: Tdp is a potentially life-threatening arrhythmia. The list of torsadogenic drugs is ever expanding. Physicians need to know the drugs which can lead to Tdp. Careful assessment of risk-benefit ratio is important before prescribing such drugs. Amiodarone-induced Tdp is not uncommon in our local population. Initiation of a class III agent, especially amiodarone, should be done judiciously, with monitoring of the QT interval and avoidance of hypokalaemia.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
11989578
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"